Aspirin increases bleeding risk in patients receiving warfarin

While patients taking aspirin and warfarin were at a higher risk of a bleeding event compared with those taking only warfarin, the rate of thrombotic events was similar between the two groups.

Aspirin tablets close up

Some patients receiving anticoagulants may be at increased risk of bleeding owing to concomitant aspirin use, the authors of a study in JAMA Internal Medicine have warned (online, 4 March 2019)[1]
.

Data included 1,844 patients receiving warfarin and aspirin without a relevant clinical indication for combined therapy matched to an equal number receiving warfarin alone.

After one year, 26.0% of those receiving aspirin with warfarin had a bleeding event, compared with 20.3% in those only receiving warfarin. The rate of major bleeding events was also significantly higher at 5.7% versus 3.3%.

However, the rate of thrombotic events was similar between the two groups, at 2.3% and 2.7%, respectively.

The researchers said that patients may end up on both drugs when they receive care from different medical specialities. But, combined aspirin and warfarin is only recommended in a few circumstances, such as recent acute coronary syndrome.

“Clinicians should ask their patients who are anticoagulated with warfarin if they’re taking aspirin as well,” said lead author Jordan Schaefer from the University of Michigan.

“For the patients who are on both therapies, clinicians should review their medical history to determine if it’s really necessary to be on both drugs.”

References

[1] Schaefer J, Li Y, Gu X et al. Association of adding aspirin to warfarin therapy without an apparent indication with bleeding and other adverse events. JAMA Int Med 2019. doi: 10.1001/jamainternmed.2018.7816

Last updated
Citation
Clinical Pharmacist, CP, April 2019, Vol 11, No 4;11(4):DOI:10.1211/PJ.2019.20206302